• The mechanism for aspirin-caused liver injury is not clear. Aspirin produces hepatotoxic reactions as a cumulative phenomenon, requiring days or weeks to develop. Patients with active rheumatic or collagen disease, as well as children, are especially susceptible. Blood levels of salicylate higher than 25 mg/dL are particularly likely to lead to hepatic injury. Levels lower than 15 mg/dL rarely do. The mechanism for acetaminophen liver damage is quite clear. It produces hepatic injury as a result of a large single overdose, usually suicidal in intent. Patients with acetaminophen blood levels higher than 300 mg/dL at four hours after intake are most likely to develop hepatic damage; when N-acetylcysteine is used within the first ten hours after ingestion of an overdose, the recovery rate is reported to be virtually 100%. The conditions of patients receiving long-term full doses of either aspirin or acetaminophen should be intermittently monitored for hepatic injury.
(Arch Intern Med 1981;141:333-342)